Connecticut, 2009

Strong Wind in Connecticut, December 29, 2009

December 29, 2009 · NWS OKX · 1 event in 1 county or zone

A strong pressure gradient between strong low pressure to the north and high pressure building from the west resulted in strong northwestery winds across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong pressure gradient between strong low pressure to the north and high pressure building from the west resulted in strong northwestery winds across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 29, 10:43 AM EST, 17 minutes earlier.

Area forecast discussion, Dec 29, 10:43 AM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1043 AM EST TUE DEC 29 2009

.SYNOPSIS...
AN ARCTIC COLD FRONT EAST OF THE REGION WILL USHER IN A COLD
AIRMASS WHICH WILL REMAIN THROUGH THE MIDDLE OF THE WEEK. A
STRENGTHENING STORM WILL IMPACT THE REGION BY THE END OF THE
WEEK...WITH THE REMNANTS OF THE SYSTEM POTENTIALLY LINGERING
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
SOLID WIND ADVISORY ONGOING...WITH GUSTS APPROACHING 50 MPH.
LATEST DATA SUGGEST THE HIGHEST WINDS OCCURRING IN THE NEXT 3 TO 4
HOURS. WIND ADVY IN EFFECT TILL 00Z ENTIRE CWA.

OTHERWISE COLD WITH WIND CHILLS IN THE SINGLE DIGITS TO AROUND 10
ABOVE.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY/...
WINDS IN EXCESS OF 50 KT AT H85 A CONCERN THIS AFTN. WITH THE
SUBSIDENCE INVERSION LOWERING...IDEA IS THAT HIGH WIND CRITERIA
GUSTS WILL NOT MIX DOWN. NONE OF THE MODELS PICKING UP ON UPSTREAM
SHSN. STLT INDICATES A TAP FROM LAKE SUPERIOR THRU HURON THEN
ACROSS THE ERN LAKES. THIS COULD ALLOW FOR -SHSN/FLURRIES TODAY
ACROSS THE CWA. FOR NOW WILL KEEP THE FCST DRY...HOWEVER IF RADAR
THIS MRNG CONTINUES TO HOLD THIS PCPN TOGETHER...AN UPGRADE TO
ISOL-SCT POPS WILL BE REQUIRED FOR SHSN THIS AFTN.

WINDS SLACKEN AFT DARK. GUST POTENTIAL DIMINISHES WITH DECREASING
WINDS ALOFT. WIND CHILLS IN THE CITY IN THE LOW SINGLE DIGITS. NO
ADVY WILL THEREFORE BE ISSUED. WIND CHILLS FAIRLY UNIFORM
ELSWHERE ACROSS THE CWA WITH LIGHTER WINDS AND COLDER TEMPS
INTERIOR AND THE REVERSE ALONG THE COASTS.

HIGH PRES AND DRY WED. TEMPS BLW CLIMO.

NEXT SYSTEM BEGINS IT/S APPROACH THU. SUBTROPICAL TAP CAN ALREADY
BE SEEN ON STLT. THIS SUPPORTS A FASTER ONSET OF PCPN. POPS
THEREFORE INCREASED. LGT ONSHORE FLOW LIKELY TO WARM THE
COASTS...ESPECIALLY ERN LI. WITH THE HIGH DEPARTING...EVAP COOLING
WILL FAVOR SN INTERIOR...RASN METRO AND CSTL CT...WITH RA
IMMEDIATE LI SHORE. INTENSITY OF PCPN LGT ATTM WITH THE MAIN
ACTIVITY FOCUSED ON THE LONG TERM PERIOD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ACTIVE PATTERN WITH LOW PRES ORIGINATING FROM THE GULF OF MEXICO
WILL BRING YET ANOTHER COASTAL STORM TO THE REGION FOR THE NEW YEAR.

MEDIUM RANGE MODELS/ENSEMBLES ARE COMING INTO BETTER ALIGNMENT...AND
A 2:1 BLEND OF THE 00Z ECMWF AND 00Z GFS LOOKS REASONABLE AT THIS
TIME. UPPER TROUGH MOVES ACROSS THE SE STATES WITH SFC CYCLOGENESIS
OCCURRING OVER THE GULF OF MEXICO. LOW TRACKS ACROSS THE SE STATES
ON THU AND OFF CAROLINA COAST THU NIGHT. THE LOW THEN TRACKS NE
CLOSE TO THE 40N 70W BENCHMARK FRI...THEN RETROGRADES INTO THE GULF
OF MAINE FRI NIGHT AS THE UPPER TROUGH BECOMES NEGATIVELY TILTED.
STRENGTH...TIMING AND POSITION OF THIS SYSTEM IS CRUCIAL AND ANY
SHIFT IN TRACK WOULD CAUSE A SIGNIFICANT CHANGE TO THE
FORECAST...BUT AT THIS TIME...PROFILES APPEAR TO SUPPORT ALL SNOW
ACROSS THE LOWER HUDSON VALLEY...AND PORTIONS OF NE NJ AND INTERIOR
SOUTHERN CT...WHILE A RAIN OR AN RAIN/SNOW MIX WILL PREVAIL AT THE
COAST...POPS TAPER TO CHC ON FRI NIGHT AND SAT AND BECOME MORE
SHOWERY IN NATURE...BUT ANY WRAP AROUND MOISTURE WOULD BECOME SNOW
EVERYWHERE.

THEN...WITH SEVERAL WEAK SHORTWAVES AND POSSIBLE BACK DOOR COLD
FRONTS SLIDING THROUGH THE REGION...WILL KEEP SLIGHT CHANCE POPS IN
THE FCST INTO THE START OF THE NEW WEEK.

TEMPS START OFF AROUND NORMAL LEVELS...BUT DROP BELOW SEASONABLE
LEVELS STARTING FRI NIGHT AND CONTINUE THROUGH THE REMAINDER OF THE
FORECAST PERIOD.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
GENERALLY VFR THROUGH THE PERIOD. PERIODS OF SCT-BKN ABOUT 4000
FT...AND VIRGA/FLURRIES POSSIBLE THIS AFTERNOON.

VERY STRONG WINDS...SUSTAINED NEAR 25-30 KT GUSTING TO 45 KTS TODAY.
DIRECTIONS VERY BETWEEN 280 AND 320 DEG...BUT THE GENERAL TREND WILL
BE VEERING INTO THE AFTERNOON...THEN BACKING THIS EVENING.

AS THE ATMOSPHERE MIXES TO ABOUT 6000 FT...EXPECT WIDESPREAD
COMPRESSION. LLWS CRITERIA NOT BEING MET...HOWEVER WOULD EXPECT TO
SEE MANY PIREPS WITH +/- 20 KTS ON APPROACH.

BOTH SUSTAINED AND GUSTS BEGIN TO DROP OFF AFTER SUNSET...QUICKEST
AT TERMINALS NORTH AND WEST OF NEW YORK CITY AND SLOWEST AT
CITY/LONG ISLAND TERMINALS.

TAF COMMENTS (FORECASTER INSIGHT ON TIMING, CONFIDENCE, TRENDS AND GROUND OPS)

KEWR...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED

KEWR HOURLY WIND FORECAST
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
     29/14Z 31024G34KT
     29/15Z 31026G36KT
     29/16Z 31027G38KT
     29/17Z 31027G37KT
     29/18Z 31026G36KT
     29/19Z 31024G34KT
     29/20Z 31021G31KT
     29/21Z 31019G27KT
     29/22Z 31017G25KT
     29/23Z 31016G24KT
     30/00Z 31015G23KT
     30/01Z 31014G20KT

KJFK...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED

KLGA...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED

KTEB...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED

KHPN...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED

KSWF...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED

KISP...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED

KBDR...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED

KGON...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED

OUTLOOK 00Z TUESDAY THROUGH FRIDAY...
TUE-WED...VFR WITH STRONG NW WINDS DIMINISHING ON WEDNESDAY.
THU...VFR.
FRI-SAT...POSSIBLE SUB-VFR WITH MIXED PCPN AND INCREASING NE FLOW.

&&

.MARINE...
GALES ON ALL WATERS THROUGH THE AFTERNOON...WITH AN OCNL STORM
FORCE GUST IS POSSIBLE...ESPECIALLY ACROSS THE OCEAN 10 TO 20 NM
OFFSHORE. THE GALES WILL DIMINISH FROM W TO E TNGT...WITH SCA
CONDITIONS LINGERING INTO THE EARLY MRNG HOURS WED.

HIGH PRES BUILDS OVER THE ERN SEABOARD WED WITH WINDS DIMINISHING
FURTHER. SEAS ON THE OCEAN SUBSIDE TO 1-2 FT WITH CONDITIONS BLW
SCA CRITERIA THU.

STRONG SCA WINDS/WAVES WITH THE POTENTIAL FOR GALE FORCE WINDS
THROUGH THE LONG TERM PERIOD AS LOW PRES TRACKS THROUGH THE WATERS.

SEAS ON THE OCEAN START OUT AS 2-4 FT THU EVENING BEFORE QUICKLY
RAMPING UP TO 5-7 FT AFTER MIDNIGHT. SEAS THEN BUILD TO 8-12 FT ON
THE OCEAN FRI NIGHT BEFORE SLOWLY SUBSIDING TO 6-8 FT THROUGH SAT.

&&

.HYDROLOGY...
THE PASSAIC AT PINEBROOK IS ABV FLOOD STAGE AND IS FCST TO CREST
THIS AFTN. THE RIVER FALL BLW FLOOD STAGE WED EVE.

THE NEXT CHANCE FOR SIG PCPN WILL BE LATE THU THRU FRI WITH LOW
PRES TRACKING UP THE E COAST.

&&

.TIDES/COASTAL FLOODING...
TIDES FCST GENERALLY ABOUT 1 TO 1.5 FT BLW MLLW. THIS IS BLW THE
THRESHOLD FOR A LOW WATER ADVY. PORT JEFF DOES COME IN AT AROUND 2
FT BLW MLLW...BUT IN A NW FLOW EVENT THIS GUIDANCE MAY BE ON THE
HIGH SIDE. WILL INCLUDE TIDAL DEPARTURES IN THE CWF...BUT NOT
ISSUE AN ADVY ATTM.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR CTZ005>012.
NY...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ067>081.
NJ...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NJZ002>006-011.
MARINE...LOW WATER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR ANZ330-
     335-338-340-345.
     GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR ANZ330-335-338-340-
     345-350-353-355.

&&

SYNOPSIS...JMC
NEAR TERM...BS
SHORT TERM...JMC
LONG TERM...AL
AVIATION...BS
MARINE...JMC
HYDROLOGY...JMC
TIDES/COASTAL FLOODING...AL
Hazardous weather outlook, Dec 29, 5:12 AM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
512 AM EST TUE DEC 29 2009

NYZ072>076-301015-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-
512 AM EST TUE DEC 29 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

WIND CHILLS WILL COME CLOSE TO ZERO THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COASTAL STORM COULD BRING A SIGNIFICANT SNOW TO AT LEAST PARTS
OF THE REGION STARTING NEW YEARS EVE AND LASTING INTO SATURDAY.
THE DEVELOPMENT...TRACK AND INTENSITY OF THIS POTENTIAL STORM ARE
UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002>006-011-NYZ067>071-077>081-301015-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
512 AM EST TUE DEC 29 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COASTAL STORM COULD BRING A SIGNIFICANT SNOW TO AT LEAST PARTS
OF THE REGION STARTING NEW YEARS EVE AND LASTING INTO SATURDAY.
THE DEVELOPMENT...TRACK AND INTENSITY OF THIS POTENTIAL STORM ARE
UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-301015-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
512 AM EST TUE DEC 29 2009

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALES ARE ALSO POSSIBLE LATE IN THE WEEK DEPENDING ON THE
DEVELOPMENT AND TRACK OF A POSSIBLE STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Dec 29, 6:05 AM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
605 AM EST TUE DEC 29 2009

CTZ007-008-011-012-291215-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-
605 AM EST TUE DEC 29 2009

A BAND OF MODERATE TO LOCALLY HEAVY SNOW...STRETCHING FROM NEAR
EAST HADDAM TO MYSTIC...AND TRACKING TO THE SOUTHEAST AT AROUND 20
MPH...WILL PRODUCE UP TO TWO INCHES OF SNOW ALONG A NARROW BAND.
TRAVEL WILL BE DIFFICULT THROUGH 7 AM ALONG A SHORT SPAN OF
INTERSTATE 95 NEAR NEW LONDON THIS MORNING...WITH HEAVY SNOW
REDUCING VISIBILITIES TO AROUND ONE QUARTER OF A MILE AT TIMES.
EXTRA CAUTION SHOULD BE USED WHILE DRIVING.

JMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Northern New Haven

When
December 29, 11:00 AM EST to 3:00 PM EST
Where
Northern New Haven forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$4,000
Reported by
ASOS
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

The ASOS's at Meriden and New Haven airports measured wind gusts of 56 mph and 52 mph respectively. In Waterbury, there was a partial roof collapse of an apartment building at 121 Lounsbury Street due to the winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205813.